Posted on 32 Comments

Smoking Hot…!

A beautiful young woman smoking a cigarette
Photo by Ferdinand Studio on Unsplash

Recently the dangers associated with the use of vaping, e-cigarettes, pens, or Juuls (pronounced jewels) have been highlighted with an injury of some 530 persons across 38 US States and territories. Is reported that seven (7) persons have lost their lives resulting from the use of inhaled substances.

According to the Centers for Disease Control (CDC), almost three-fourths of those affected are males with the prevalent age range being 18 to 34 years old. And what is even more alarming is the fact that 16% of the total cases are among young persons under the age of 18 years.

The Food and Drug Administration (FDA), some 3.6 million middle and high school kids used e-cigarettes in 2018, an increase of 1.5 million or greater than in 2017. There seems to be a common misconception among teenagers and even many adults that e-cigarettes are benign and harmless.

Nothing could be further from the truth! It is estimated that using one pod of e-cigarette liquid is equivalent to smoking 20 cigarettes. Furthermore, it is also possible for e-cigarettes to be outfitted with pods that hold THC, the psychoactive chemical found in marijuana. The vapes may also contain a hallucinogenic like Tetrahydrocannabinol (THC) or Cannabidiol (CBD) oils or nicotine-containing products.

A young male about to light a cigarette
Photo by Arun Sharma on Unsplash

Of the affected cases all have reported a history of e-cigarette or vape use in the past but no evidence of respiratory diseases or other related comorbidities. There is not yet a specific cause of these lung injuries/deaths.

Some recommendations from the CDC are;

  • Persons using these products should consider refraining from using e-cigarettes/vaping products until further information becomes available.
  • If you are using e-cigarette products in an effort to quit smoking, please do not revert to smoking actual cigarettes at this time.
  • Please see your healthcare provider if you or someone you know have used these products and have had any abnormal symptoms, such as shortness of breath, palpitations, dizziness, chest pains, etc.
  • Pregnant and nursing women, youths, and young adults should refrain from the use of cigarettes, e-cigs., vapes and all tobacco/nicotine-containing products if at all possible.

References:

  1. https://www.cdc.gov/tobacco
  2. https://www.fda.gov/tobacco-products

Until later, please be well, be aware, and take care.